Advertisement

manuscripta mathematica

, Volume 58, Issue 3, pp 295–343 | Cite as

Optimal regularity for codimension one minimal surfaces with a free boundary

  • Michael Grüter
Article

Abstract

We consider the problem to minimize n-dimensional area among currents T whose boundary (or part of it) is supposed to lie in a given hypersurface S of ℝn+1. We prove dim (sing T)≤n-7. Thus, optimal regularity is obtained as shown by an example.

Keywords

Number Theory Free Boundary Minimal Surface Algebraic Geometry Topological Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AF1]
    F.J. Almgren, The theory of varifolds. Princeton, 1965Google Scholar
  2. [AF2]
    F.J. Almgren,Q-valued functions minimizing Dirichlet's integral and the regularity of area minimizing rectifiable currents up to codimension two. Preprint, Princeton, 1983Google Scholar
  3. [AW1]
    W.K. Allard, On the first variation of a varifold. Ann. of Math. 95, 1972, p. 417–491Google Scholar
  4. [AW2]
    W.K. Allard, On the first variation of a varifold: boundary behavior. Ann. of Math. 101, 1975, p. 418–446Google Scholar
  5. [BDG]
    E. Bombieri, E. De Giorgi and E. Giusti, Minimal cones and the Bernstein problem, Invent. Math. 7, 1969, p. 243–268Google Scholar
  6. [FH]
    H. Federer, Geometric measure theory. Springer Verlag, Berlin, Heidelberg, New York, 1969Google Scholar
  7. [FH1]
    H. Federer, The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension. Bull. Amer. Math. Soc. 76, 1970, p. 767–771Google Scholar
  8. [FW]
    W.H. Fleming, On the oriented Plateau problem. Rend. Circ. Mat. Palermo 11, 1962, p. 69–90Google Scholar
  9. [GE]
    E. Giusti, Minimal surfaces and functions of bounded variation. Birkhäuser, Boston-Basel-Stuttgart, 1984Google Scholar
  10. [GJ]
    M. Grüter and J. Jost, Allard type regularity results for varifolds with free boundaries. Ann. d. Sc. Norm. Sup. di Pisa XIII, 1986, p.129–169Google Scholar
  11. [GM1]
    M. Grüter, Regularität von minimierenden Strömen bei einer freien Randbedingung. Habilitationsschrift, Universität Düsseldorf, 1985Google Scholar
  12. [GM2]
    M. Grüter, Regularity results for minimizing currents with a free boundary.J. reine angew. Math.(to appear)Google Scholar
  13. [GT]
    D. Gilbarg and N. Trudinger, Elliptic partial differential equations of second order. Second edition, Springer Verlag, Berlin, Heidelberg, New York, Tokyo, 1983Google Scholar
  14. [HS]
    R. Hardt and L. Simon, Boundary regularity and embedded solutions for the oriented Plateau problem. Ann. of Math. 110, 1979, p. 439–486Google Scholar
  15. [MM1]
    U. Massari and M. Miranda, A remark on minimal cones. Boll. Un. Mat. Ital. serie VI 2-A, 1983, p. 123–125Google Scholar
  16. [MM2]
    U. Massari and M. Miranda, Minimal surfaces of codimension one. North Holland, Amsterdam, New York, Oxford, 1984Google Scholar
  17. [PW]
    M.H. Protter and H.F. Weinberger, Maximum principles in differential equations. Prentice Hall, Englewood Cliffs, N.J., 1967Google Scholar
  18. [SJ]
    J. Simons, Minimal varieties in Riemannian manifolds. Ann. of Math. 88, 1968, p. 62–105Google Scholar
  19. [SL]
    L. Simon, Lectures on geometric measure theory. Proceedings of the Centre for Mathematical Analysis, Australian National University, Canberra, Vol. 3, 1983Google Scholar

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • Michael Grüter
    • 1
  1. 1.Mathematisches Institut der Universität BonnBonn 1

Personalised recommendations